Heavy Snow, Missaukee
- When
- February 20, 7:30 PM EST to 11:00 PM EST
- Where
- Missaukee forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.337, -85.095 (the zone’s center; the record gives no point)
Low pressure moved across far southern Lower Michigan on the 20th, spreading heavy snow northward into central Lower Michigan. Snowfall amounts of six to seven inches were common.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure moved across far southern Lower Michigan on the 20th, spreading heavy snow northward into central Lower Michigan. Snowfall amounts of six to seven inches were common. Gusty west winds produced blowing and drifting snow, and contributed to hazardous conditions. A portion of I-75 between Houghton Lake and West Branch was closed for part of the 20th due to the large number of accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 20, 3:37 PM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
337 PM EST SUN FEB 20 2005
.DISCUSSION...SFC LOW IN WESTERN ILLINOIS MOVING EAST ALONG THE
INDIANA/MICHIGAN BORDER HAS A FAIR AMOUNT OF WAA/ISENTROPIC LIFT
ALONG THE LEADING EDGE. THIS HAS PRODUCED 2-3 INCHES OF SNOW ACROSS
THE SOUTHERN PART OF THE FORECAST AREA. MAIN FOCUS OF SNOW HAS BEEN
JUST SOUTH OF THE FORECAST AREA ALONG AND SOUTH OF US-10. 500 MB
VORT LOBE IS EVIDENT ON KGRR 88D.
MODELS ARE IN GOOD AGREEMENT WITH THE POSITION AND STRENGTH OF THE
SFC LOW. MAIN CONCERN TONIGHT WILL BE THE AMOUNT OF SNOW.
TONIGHT...SFC LOW CONTINUES EAST PER THE GFS/NAM SOLUTIONS. THIS
KEEPS THE COLDER AIR ENTRENCHED IN THE FORECAST AREA SO NO PRECIP
TYPE PROBLEMS ARE FORESEEN. MAIN THING WILL BE THE ISENTROPIC LIFT
AS THE LOW MOVES OUT OF ILLINOIS AND INTO N INDIANA. CPD ON THE 290K
SFC ARE AROUND 10 MB SO THAT THE 3 G/KG OF MOISTURE IN THE SE PART
OF THE FORECAST AREA TONIGHT COULD SEE A MAX OF AROUND 3 INCHES.
BOTH MODELS SN QPF SHOW ABOUT 2.5 INCHES. CONSIDERING THAT THE
STORM SO FAR HAS ONLY PRODUCED ABOUT 2-3 INCHES IN THE SW PORTION OF
THE FORECAST AREA, THINK THAT THIS WILL CONTINUE. SPCS SWOMCD FOR
THE AREA SOUTH OF THE FORECAST LOOKS GOOD, BASED ON THE 88D,
SATELLITE AND CURRENT MODELS SO WILL ONLY GO AN ADDITIONAL 2-3
INCHES IN THE WARNED AREAS MAX. ONCE THE LOW PASSES BY THE REGION
AROUND 06Z, THE NEXT PROBLEM AREA IS THE NORTHERN BRANCH FEATURE
THAT SWEEPS INTO LAKE SUPERIOR. ON THE NAM, THIS FORMS A SECONDARY
SFC CIRCULATION AND SLOWING DOWN THE SNOW IN THE SE AND ALLOWING FOR
SNOW TO FALL IN E UPPER. SO HAVE GONE WITH CHANCE POPS IN THE
SOUTHERN PART OF THE FORECAST AREA AND LIKELY NORTH FOR THE
OVERNIGHT PERIOD. THE -10C ISOTHERM IS STILL JUST GETTING INTO UPPER
MICHIGAN AROUND 12Z SO EXPECT THAT THE LES THAT WILL FORM WONT DO
IT UNTIL AFTER 12Z SO WILL HOLD OFF OF ANY MORE SNOW IN NW LOWER
OVERNIGHT.
CURRENT HEADLINES WILL CONTINUE AS ARE...WILL GIVE WARNING A CHANCE
TO VERIFY THOUGH GOING TO NEED SOME HEAVIER SNOWFALL RATES THAN
WEVE BEEN SEEING THUS FAR (ABOUT 1 INCH/3 HOURS) WITH ONLY 1-2
INCHES HAVING FALLEN IN THE WARNING AREA THROUGH MID AFTERNOON.
LUTZ
MONDAY...NORTHERN STREAM SHORT WAVE TROUGH SWINGS ACROSS THE AREA
DURING THE MORNING...GUIDANCE TRENDS HAVE BEEN QUICKER TO PUSH
DEEPER MOISTURE OUT OF THE AREA PRIOR TO 12Z ALONG WITH A QUICKER
ARRIVAL OF DEEP LAYER DOWNWARD QG FORCING. STILL SOME MOISTURE
HANGING ON BELOW 750MB (AND MOSTLY AOB -10C) THOUGH THE DAY. SOME
INVERTED TROUGHING HANGING BACK BEHIND DEPARTING SYSTEM OVER THE
EASTERN GREAT LAKES...EVEN THAT IS MOSTLY EAST OF THE STATE BY EARLY
AFTERNOON BUT MAY BE ENOUGH TO SQUEEZE OUT SOME LIGHT SNOW/FLURRIES
DURING THE MORNING. CLOUDS/FLURRIES SHOULD LINGER THOUGH THE
AFTERNOON AIDED BY A LITTLE SHALLOW OVER WATER INSTABILITY (925MB
TEMPERATURES AROUND -5/-6C). THIS INSTABILITY PERSISTS THROUGH
MONDAY NIGHT AS TOP OF THE CBL COOLS (850MB TEMPERATURES FALLING
BELOW -10C)...SOME HINTS OF WEAK 850-700MB Q-VECTOR CONVERGENCE AS
WELL MAY HELP THE CAUSE...SO WILL KEEP IN THE THREAT FOR SOME LIGHT
SNOW SHOWERS/FLURRIES MONDAY NIGHT ALL AREAS EXCEPT NEAR SAGINAW
BAY.
TUESDAY...NEXT SHORT WAVE TROUGH/ASSOCIATED JET STREAK DROPS INTO
THE WESTERN GREAT LAKES FROM THE NORTHWEST TUESDAY...MOVING ACROSS
WI AND INTO LOWER MI BY TUESDAY EVENING. MODEST MID LEVEL FORCING
WITH THIS FEATURE (INCREASING 700-500MB Q-VECTOR CONVERGENCE AND
SOME LFQ DYNAMICS WITH JET STREAK PASSING SOUTH OF THE AREA)... BUT
WILL INCREASE SNOW CHANCES FROM NORTH TO SOUTH DURING THE DAY. SOME
ENHANCEMENT TO SNOWFALL ALSO POSSIBLE OFF LAKES SUPERIOR/ MICHIGAN
WITH 850MB TEMPERATURES AVERAGING AROUND -13C AND INVERSION HEIGHTS
POKING ABOVE 850MB. THIS WILL CONTINUE INTO TUESDAY NIGHT...THOUGH
MAIN SHORT WAVE SWINGS ACROSS THE STATE DURING THE EVENING HINTS OF
A SECOND WEAKER WAVE COMING IN BEHIND IT. DEEP MOISTURE LINGERS AND
AN INCREASING CBL DEPTH (INVERSION HEIGHTS CLIMBING TOWARD 800MB
WITH 850MB TEMPERATURES BETWEEN -10C AND -15C). SO POTENTIAL FOR
LAKE ENHANCEMENT WILL HELP THINGS ALONG... AND COULD GET SEVERAL
INCHES OF SNOW OUT OF THIS NEAR LAKES SUPERIOR/MICHIGAN.
EXTENDED PERIODS (WEDNESDAY THROUGH SUNDAY)...EXTENDED TIME FRAME
SETTING UP TO BE A FAIRLY COLD PERIOD. AS EASTERN PACIFIC REX BLOCK
PUSHES INLAND...STRONG BLOCKING HIGH BUILDS INTO GREENLAND (STRONGLY
NEGATIVE NAO PATTERN). THIS SET UP KEEPS MEAN LONG WAVE TROUGH IN
PLACE ACROSS EASTERN NORTH AMERICA...PUMPING COLD AIR INTO THE
WESTERN LAKES REGION FOR THE LATTER HALF OF THE WEEK. AS FOR
SPECIFICS...WILL KEEP SNOW SHOWERS GOING IN THE SNOWBELT AREAS
WEDNESDAY AND TRY TO DRY THINGS OUT THURSDAY WITH SURFACE RIDGE
CROSSING THE STATE...THOUGH CAN NEVER RULE OUT POSSIBILITY OF SOME
NUISANCE SNOW SHOWERS DRIFTING IN OFF THE LAKES. ANOTHER SHORT WAVE
DROPPING INTO THE LONG WAVE TROUGH MAY BRING A BETTER CHANCE OF SNOW
FRIDAY...FOLLOWED UP BY A SHOT OF ARCTIC AIR AND LAKE EFFECT SNOW
SHOWERS THROUGH NEXT WEEKEND. WILL KEEP TEMPERATURES BELOW NORMAL
RIGHT THROUGH THE EXTENDED PERIOD.
JPB
&&
.APX...WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING...UNTIL
MIDNIGHT...MIZ033>036-041-042.
SNOW ADVISORY...UNTIL MIDNIGHT...MIZ020>032.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EST SUN FEB 20 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-211100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 417 PM EST SUN FEB 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOW CAN BE EXPECTED ACROSS NORTHERN MICHIGAN THROUGH MIDNIGHT. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ACCUMULATING SNOW WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT. ANOTHER ROUND OF ACCUMULATING SNOW IS POSSIBLE FRIDAY...AND IS EXPECTED TO BE FOLLOWED BY LAKE EFFECT SNOW SHOWERS IN THE TYPICAL LAKE SUPERIOR AND LAKE MICHIGAN SNOWBELTS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY YOUR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441725, 5441726, 5441724, 5441727, 5441722, 5441723.